North Carolina, 2003Damaging Winds in North Carolina, June 28, 2003
June 28, 2003 · NWS MHX · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 28, 1:55 PM EST, 35 minutes earlier.
Area forecast discussion, Jun 28, 1:55 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
255 PM EDT SAT JUN 28 2003
GFS STILL APPEARS TO BE HAVING SOME FEEDBACK ISSUES EARLY IN THE
FORECAST AND IS ALSO NOT DEPICTING CURRENT SITUATION AS WELL AS ETA
IS. WILL THEREFORE OPT TO SHADE MY FORECAST TOWARD THE ETA IN THE
EARLY PERIODS OF THE FORECAST. THIS WOULD TEND TO SUPPORT THE IDEA
OF INCREASED LIFT AND INSTABILITY LATER THIS EVENING AS SFC BOUNDARY
EDGES INTO THE REGION ALONG WITH MID LVL SUPPORT. HOWEVER BEST UPPER
SUPPORT IS SHEARED A BIT FARTHER NORTH...WHICH MAY LIMIT AREAL
COVERAGE OF CONVECTION. BETTER JET STREAK MOVES INTO THE REGION LATE
TONIGHT AND PUSHES THROUGH BY LATE SUNDAY MORNING. THIS SHOULD
PROVIDE ADDED SUPPORT FOR CONVECTION LATE TONIGHT INTO THE EARLY
MORNING HOURS SUNDAY. THEN SUBSIDENCE AS THE SHORT WAVE ASCD WITH
THE JET STREAK MOVES EAST. WITH SFC BOUNDARY WASHED OUT OVER THE
AREA AND SFC FLOW EXPECTED TO RETURN TO MORE SRLY TO SERLY MAY SEE
SOME SEA BREEZE ACTIVITY LATE SUNDAY.
WITH ZONAL FLOW ALOFT BY MONDAY AND LITTLE IN THE WAY OF UPPER SHORT
WAVES TO KEY ON WILL CONFINE SEA BREEZE ACTIVITY MAINLY JUST INLAND
WITH IMMEDIATE COASTAL AREAS SEEING A LESSER CHANCE. BOTH GFS AND
ETA SHOW MID LVL HIGH OVER THE SOUTH CENTRAL STATES BY LATE MONDAY.
BY EARLY TUES REFLECTION OF WRN GULF TROPICAL SYSTEM RIDES OVER THE
TOP OF THIS HIGH AND SLIDES ACROSS THE MID ATLANTIC. SFC LOW
DEVELOPS IN RESPONSE TO THIS AS WELL. SO WILL UP POPS A BIT FOR BOTH
TUE AND WED.
BEYOND WED AFTN MEDIUM RANGE PROGS AND ENSEMBLE SAG SFC BOUNDARY A
BIT FARTHER SOUTH AS A LONG WAVE DROPS THROUGH THE REGION. THIS
WOULD LEAD TO DRYING AND SUBSIDENCE BY EARLY FRI. WILL TRIM BACK
POPS A BIT ON THUR AS BULK OF THE LIFT IS THROUGH THE REGION AND
WILL MAINTAIN FRI AND SAT DRY GIVEN NW FLOW AND SUBSIDENCE ALOFT.
MARINE: WIND SHIFT ACRS OUR N WTRS ATTM...WITH N-NE N OF OREGON
INLET AND ALBEMARLE...S-SW TO THE S. EXPECTING WINDS TO BECOME MORE
S-SW ACRS ALL WATERS OVERNIGHT...REMAINING ON THE LT SIDE. OVERALL
EXPECTING WINDS/SEAS TO REMAIN BELOW SCA CRITERIA THRU THE FORECAST
PD. NOT COMPLETELY BUYING INTO THE GFS TUE/WED TIME FRAME...WL MAX
WINDS OUT AT 20 KT AND OFFSHORE FLOW SHUD KEEP SEAS BLO 6FT.
.MHX...NONE.
MLF/NMP
Hazardous weather outlook, Jun 28, 3:41 AM EST, 10 hours 49 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-281045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
441 AM EDT SAT JUN 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON
HOURS TODAY. THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
CTC
Thunderstorm Wind, Dare
- When
- June 28, 2:30 PM EST
- Where
- Dare County, 1 mi W of East Lake
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 35.883, -75.967
Alligator River Bridge Tender reported a 65 mph wind gust.
Thunderstorm Wind, Pitt
- When
- June 28, 3:45 PM EST
- Where
- Pitt County, 3 mi NE of Falkland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.730, -77.483
Pitt County Sheriff's office reported a barn damaged and a roof blown off a large shelter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Kansas, June 28 to 29, 2003$9.5 million · 4.5 in hail · 56 events
- Hail and Heavy Rain in Kansas, June 28, 2003$490,000 · 1.75 in hail · 9 events
- Hail in Minnesota, June 28, 2003$500,000 · 2 in hail · 4 events
- Hail and Damaging Winds in Oklahoma, June 28, 2003$495,000 · 1 in hail · 4 events
- Hail in Illinois, June 28, 2003$350,000 · 1 in hail · 1 event
- Hail and Damaging Winds in Michigan, June 28, 2003$176,000 · 1.75 in hail · 9 events
- Damaging Wind in Florida, June 28, 20031 injured · $50,000 · 55 kt wind · 1 event
- Damaging Winds in Michigan, June 28, 20034 injured · $750 · 50 kt wind · 8 events
- Tornadoes and Hail in Kansas, June 28, 2003F1 · 11 events
- Hail and Damaging Winds in Colorado, June 28, 20031.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, June 28, 20031 in hail · 9 events
- Hail and Damaging Winds in Illinois, June 28, 20031.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360232, 5360233.